Too Much of This Candy May Lead To Heart Conditions

Posted on

The Food and Drug Administration is warning the public to enjoy black licorice candy in moderation this Halloween, as the treat has been shown to cause irregular heart rhythm, according to recent news sources.

According to the FDA, eating more than two ounces of black licorice for two weeks can send those who are over 40 to the hospital with arrhythmia or irregular heart rhythm.

This is due to the ingredient glycyrrhizin, which is an element of the licorice root which sweetens the candy. This ingredient can lower the body’s potassium levels, which can cause high blood pressure, congestive heart failure, lethargy, and edema.

Health officials report that the body’s potassium levels returns to normal after the consumption of the candy ceases.

The FDA recommends avoiding eating large amounts of licorice at once, and contacting your health provider if your heart beat becomes irregular. Additionally, those who take other medications should know that the candy can interact with other products.

As a Los Angeles personal injury lawyer, I hope that you and your family enjoy a safe Halloween, and I advise that you monitor the candy that you and your children eat. As a product liability lawyer, I recommend monitoring anything you consume, including prepackaged foods and medications.